Question 19

A 55 yo female recently completed 6 cycles of chemotherapy for breast cancer. She is having hot flushes 3 times daily and severe vaginal dryness and irritation. Intercourse is painful. She has tried water-based lubricants and moisturizers without relief. What is the intervention most likely to reduce her vaginal symptoms?

Answer Choices:

More lubricant

Oral estrogen

Oral estrogen-progesterone

Transdermal estrogen-progesterone

Vaginal estrogen

Correct Answer:

Vaginal estrogen

Explanation:

  • Menopausal symptoms can start in women with breast cancer either due to chemotherapy effects on ovarian function or hormonal treatments

  • Oral or transdermal hormone therapy is usually avoided due to potential for an estrogen-responsive tumor

  • First line therapy for vulvovaginal atrophy is moisturizers and lubricants (helps about 50%)

  • No increased risk of breast cancer recurrence has been documented with the use of vaginal estrogen. This is a reasonable option in someone who fails non-hormonal management. Use the lowest dose to provide symptom relief. This should be done in consultation with oncology.

  • Estrogen creams may have increased absorption systemically so tablet or silastic ring is preferred